Your Heartburn's Connected to Your Hip Bone

Millions of individuals who suffer from heartburn look to acid-suppressing medications such as Prevacid, Prilosec and Nexium for relief.

Now a study published in today's issue of the Journal of the American Medical Association shows that high doses of these medications, called proton pump inhibitors (PPI), over a long period of time, can lead to increased risk of hip fractures.

But for many who require the drugs, going off them entails severe consequences.

The study conducted by Dr. Yu-Xiao Yang and colleagues at the University of Pennsylvania School of Medicine in Philadelphia looked at the medical records of more than 145,000 patients older than 50 in England.

Using the database, they compared 13,556 cases of patients with hip fractures to 135,386 controls.

The researchers report that people who used PPIs for more than one year increased their risk of hip fractures by 44 percent.

Moreover, the risk was more than 2½ times higher among long-term users of high-dose PPI therapy, showing that both the amount of PPIs the patients took and the period of time for which they took them affected their risk of hip fracture.

Experts speculate that the medications decrease acid in the stomach, making it more difficult for the body to absorb bone-building calcium. When this happens, osteoporosis occurs.

And bones affected by osteoporosis can fracture with only a minor fall or injury.

"I think this study should make doctors more aware of this potential side effect, and elderly patients on PPIs should be given as low a dose as possible," said Dr. Roshini Rajapaksa, assistant professor of medicine in the division of gastroenterology at the New York University School of Medicine.

Osteoporosis Makes Brittle Bones

Bones naturally become thinner as people grow older. This is because soon after middle age, the body's production of new bone can't keep up with the reabsorption of existing bone cells.

As this occurs, the bones lose minerals, heaviness and structure, making them weaker and more likely to break.

"Hip fracture results from demineralization of bone," said Dr. Joel Weinstock, chief of the division of gastroenterology at Tufts New England Medical Center.

"These thin bones are much more likely to fraction with minor trauma," he said.

Osteoporosis afflicts an estimated 25 million people in the United States and accounts for approximately 1.5 million new fractures each year.

"This study serves as a warning that patients over 50 on PPI have to be careful about their calcium levels and their increased risk of osteoporosis," Rajapaksa said.

"So if you are over 50 and taking these medications, you should speak to your doctor about assessing your risk for hip fracture, and how you can minimize that risk by maybe lowering your PPI dose, or by increasing your calcium intake."

Heartburn Medications Still Important

The reflux medications remain essential for many people, as they prevent acid reflux from causing other serious conditions such as esophageal cancer.

"Uncontrolled reflux can lead to cancer," Weinstock said.

He added that even if cancer did not occur, the acid damage associated with heartburn could cause scarring of the esophagus. In some cases, the scarring is so severe that the esophagus can become blocked, making it difficult to swallow.

"Thus, it is right to use PPI medications for people with significant symptoms or any of the resulting complications," Weinstock said. "These medications have a very high safety profile, but it's important that patients are taking it for the right reasons and at the lowest appropriate dose."

If anything, the findings underscore the importance of individually assessing each patient before putting them on the drugs.

Family history of osteoporosis and screening for bone weakness are particularly important factors to consider.

Other experts agree that balance is essential.

"Most patients with reflux symptoms are so grateful for symptom relief with PPIs that they will accept most potential side effects," said Dr. Walter Peterson, assistant clinical professor at the University of Colorado Health Science Center in Denver.

"But patients at risk for osteoporosis should have a bone density scan, and if the results show osteoporosis, the patient should be placed on calcium supplementation," Peterson said.

Patients should also keep in mind that other factors, such as lifestyle changes, can largely determine the overall risk for hip fracture.

Quitting smoking, decreasing alcohol intake, exercising regularly, and consuming a balanced diet with adequate calcium and vitamin D are among the best ways of ensuring good bone health.

Comments